Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on August 29, 2011

Can depression medications cause low libido in men?

My boyfriend has been treated for depression for several years. Recently, he quit taking his medication to increase his sex drive, but that hasn’t worked. He hasn’t had sex in eight years. Is this something that will improve with time? What would you suggest?

answered by
David Sobel, MD, JD on August 29, 2011

Thanks for asking this very important question.

When it comes to libido, depression and medications to treat it can pack a double punch. Depression itself often causes low libido (or low sex drive). Some anti-depressants – especially selective serotonin reuptake inhibitors or serotonin-specific reuptake inhibitor (SSRIs) – can also cause low libido, as well as affect sexual performance and the ability to orgasm.

That’s said, it’s important that your boyfriend not stop taking his depression medication…unless he’s under a doctor’s supervision. There’svery little research on whether stopping meds for a couple of days (or taking a “drug holiday”) may help increase sexual desire…and it should only be tried under supervision. It’s also important for the doctor to know any side-effects that your boyfriend is experiencing from being on – or off – of his depression medication.

The good news is that, sometimes, taking less of the same medication can still effectively treat depression…without causing low libido. In other cases, changing to a different medication (or using a second drug) is the answer. With his doctor’s help, your boyfriend will hopefully be able to find the right medication or combination of medications at the appropriate dosages that effectively treat his depression while also allowing him to enjoy a satisfying sex life.

I wish you both good luck and good health.

Related info:

David Sobel, MD, JD

Dr. Sobel is a Colorado-based urologist and Director of the Denver Center for Men’s Health. His areas of expertise include men's sexual health and all areas of urology, including urologic oncology, treatment of benign prostatic hypertrophy, stone disease and incontinence. Dr. Sobel was educated at the University of Michigan Law School and the University of Illinois at Chicago College of Medicine, and completed his residency at the Rush University Medical Center in Chicago, IL.

Related Q&A's

My libido is lower than normal…what gives?
I'm overweight...could it cause erectile dysfunction?
To help my depression, I smoked pot…I stopped smoking, but I still can’t get it up. What gives?